|A little calm on a sunny day|
It has now been a little over three months since I started the process of coming off citalopram.
I think that now I can say I have finished with it… for the time being at least.
If you haven’t been following the thrilling story of my decision to come off anti-depressants, then I’ll recap.
I began taking citalopram as a treatment for depression (postnatal and life’s a bitch varieties) a little over three years ago. 18 months later I followed my GP’s advice and halved the dose. I was unaware at the time that the side effects of withdrawal would leave me feeling more bonkers than I ever was in the first place so I hurried back to the pharmacy.
After doing some therapeutic Googling I decided to have another go. Only this time I would cut down incredibly slowly.
Three months later, I’m done.
How did it feel?
The side effects became considerably more physical and stranger. I found myself feeling incredibly cold (yes, I know I live at more than 55 degrees north and it’s winter, but even so). I also had strange tingly sensations over my face and especially around my lips. Quite often I felt dizzy especially if I moved my head quickly. Odd stuff and if I hadn’t been expecting some sort of effects, I’m sure I’d have been very worried.
Well yes. Good question. It’s been such a long time since I was myself, untroubled by hormones, grief or drugs that I can hardly remember. But the way I feel is vaguely familiar, so it must be me.
Things feel less woolly and wrapped up, therefore, unsurprisingly the highs are higher and the lows lower.
What I learned?
Citalopram is a fantastic treatment. If you are proscribed it, do not hesitate. It will make you feel better and give you the space in your head to recover your equilibrium.
However, it takes a very long time to come off comfortably and, in my experience, there is not enough advice and support about what to expect and how to do this.
It’s a jungle out there
Did you watch I’m A Celebrity… Get Me Out Of Here? You might have seen comedian Brian Conley being removed from the jungle in obvious distress after some sort of breakdown.
It transpires he had suddenly stopped taking the antidepressants he’d been on for years. The effect was messy and underlined what I’ve been banging on about.